Hi there. First of all, I want to make sure you know that this site is not monitored by the doctors. To post to the expert forum, you will need to go to the following address: http://www.medhelp.org/forums/show/91 This
is not a "live" link. You will have to copy and past the url into your address line to get to the site.
Now that we've gotten that out of the way :-) let me say WELCOME to the forum. I think you will find that there are many on this site with similar experiences to yours and who can lend a helping hand, an empathetic ear, and some sound advice when you need it. As I said in another post recently, the words of wisdom from others who experience these things gives us confidence, and the confidence fights off anxiety thus allowing the dreaded PVC's to slacken a bit.
My story (in a nutshell) is that I suffer from PVC's and have for 8 years. Prior to this development I also had been diagnosed with neurocardiogenic syncope (a fainting disorder associated with severe bradycardia). As with many sympathetic nervous system disorders and cardiac rhythm disorders, anxiety plays a role in altering the "normal" rhythm of the heart and while anxiety may not be the original cause of the disturbance, it certainly doesn't help matters much does it?
I have taken two SSRI's. I've taken Paxil, which in some instances seemed to INCREASE my discomfort and I've taken Prozac which is my preferred medication.
Here's my two cents. SNRI's make no sense to me in fighting rhythm disorders. Norepinephrine underlies the fight-or-flight response, directly increasing heart rate, triggering the release of glucose from energy stores, and increasing blood flow to skeletal muscle. In other words, blocking its "re-uptake" and allowing MORE of it to flow through your system is EXACTLY counter to what is needed to reduce heart rate and slow the "firing" of your rogue cells. It's kind of like throwing water on a grease fire.
All cells in your heart are capable of initiating a contraction of the muscle. Usually, this job is allocated to specific cells in your SA node. However, increased adrenaline and other stress factors can cause other cells outside of the SA node to give off contraction signals and you experience a premature contraction. EVERYONE gets this from time to time. However, some of us have overacheiving cells that want to KEEP helping out and instead cause us grief (like the peewee football player so excited to run with the ball that he scores a TD for the wrong team). To increase the levels of norepinephrine, the hormone that is directly tied to increasing heart rate and blood pressure, by not allowing it's reuptake, you are in effect telling your rogue cells to keep right on going!!!!
Beta blockers are taken to BLOCK the receptor sites for epinephrine and norepinephrine thereby reducing the force and frequency of premature contractions. If you are taking a beta blocker to reduce PVC's and an SNRI at the same time it seems to me (not a doctor mind you) that you are shooting yourself in the foot.
And, no you are NOT a hypo!!! :-) Yeah, I got it. You are a normal guy with a difficult to deal with rhythm disorder....we ALL get it. Good luck in finding the correct blend of medications to help you through. Let us know if we can be of help to you!!!